Discussions By Condition: I cannot get a diagnosis.

Unexplained Tachycardia

Posted In: I cannot get a diagnosis. 3 Replies
  • Posted By: Anonymous
  • December 5, 2009
  • 03:45 AM

Doctors keep turning me away, saying this is "all in my head", so, unable to put up with being ignored any longer, I'm turning to online help...

Up until around 5 months ago I was normal. I'd have random "panick attacks" every now and then, and brushed them away as mere panick attacks. Little did I know that it was the beginning of something more. I went on birth control for Ovarian Cysts, which in turn gave me headaches. My doctor put me on Elavil.

After 2 weeks on Elavil, I was laying down watching TV when suddenly my heart starts pounding to around 190 bpm. It was SCARY. My grandma called 911 after I was nearly passing out... The doctors told me that even in such a short time, the Elavil was to blame for affecting my heart rate. I had never before, or at least to my knowledge, had issues with such fast heart rate. I was completely numb on my left side...so many symptoms that I never researched about Elavil before taking it. The doctors told me it probably nearly cost me my life if I hadn't stopped sooner.

Yet...now, even after no Elavil, my heart continues to race. It stays from around 100-140 normally, making me feel very ill and other symptoms as well.

Symptoms recurring over the past 4 months:
Shortness of Breath
Profuse sweating on palms
Chest pain (normally feels as if someone is pushing a finger at a point on my chest...)
Dizziness (and occasional fainting)
Panick Attacks (yes, there is a difference between panick attack and the other 'normal' everyday symptoms)
Tachycardia (100-140 usually at rest, worse when I lay down)
Stabbing pains in abdomen or upper stomach
Mouth sores (inside and out)
Palpitations and irregular heart beat.
Disorientation (a feeling of unreality..sometimes it makes me lose focus if the flare up is bad)
Numbness in limbs (sometimes just an arm, sometimes a whole side, sometimes just both my legs...it feels as if I have to tell them to move, and even then they simply will not...)
Slurred speech at times of flare up
Pins and needles feeling in limbs
Random pains across my body (usually as if someone is poking me hard, or sticking a pin in me on a part)
Ringing ears...popping ears.

The nurses and interns are questioning why, after 9 doctors, they haven't put me on medication for the tachycardia (as she told me it would cause nearly all of above symptoms) or at least a halter monitor to determine why the flares occur. My EKG and echo-cardiogram is fine, so its not my heart. The nurse suspects that my nerve endings that 'fire commands to the heart and control heart rate' are simply not working correctly as they should, and my nervous system is 'short circuiting' when these flares happen. The doctors keep dismissing me, but I can't live like this any longer and I refuse to give up.

I normally have 'good' and 'bad' days, though I tend to have an 'episode' on an every day basis. I ALWAYS have it worst when I'm resting/laying down. It makes me never want to sleep.

Hypoglycemia has been ruled out. Heart disease is ruled out. Could it be from my stomach or nerves? Could the Elavil have screwed something up in there?

Before you ask, no I don't dwell on this, so do not tell me I have 'health anxiety'. I could be having a perfect day forgetting everything and then it hits me...usually sweating first, then my heart rate. My BP is usually normal or low, my heart can go upwards of 160+ during spells, the highest recorded is 185 bpm. I am 24 years old (as of yesterday!) female, and around 175 lbs. I used to do regular exercises every day, but this has stopped my exercises cold, as the heart rate is worse and skips more, making my chest hurt horribly, when I try to do what used to be normal routine exercise for me. I don't drink much soda, but I tend to eat less than most people in a day. I barely feel hungry.

This is driving me crazy with doctors telling me to 'deal with it' and pushing me away.

The time to find a solution is now, because I can't even work an outside job due to the unexpected spells...

Thanks for all of the help in advance. If I need to answer more questions, just ask. I appreciate ANY answers.

- A Very Fed Up Kuji

Reply Flag this Discussion

3 Replies:

  • From a cardiorespiratory physiology point of view, it sounds like a lung issue. I say that because you indicate the heart rate increases are greatest when you lie down. Normally when standing, the lower lobes of the lungs receive the majority of blood flow (due to gravity). When you lie down, there is even distribution of blood flow across the whole lung. So If there is an issue with capillary flow on efferent (out flow) sides is the alveoli (air sacs), when you lay down the resistance to blood flow across the lung increases more than normal. This causes increased pulmonary pressure and therefore increased heart rate. So if thats what it is, a trouble with efferent arterioles, then you have increased pressure on air sacs (alveoli) which causes them to decrease in size resulting in poor O2 CO2 exchange. this pressure could be causing your chest pains. Increased blood CO2 content can cause many of your symptoms: migranes, disorientation/dizzieness, heartburn (excess H+ in blood) mouth sores, shortness of breath and possibly the slurred speech if blood CO2 rises high enough. It's possible if this high CO2 content is present, it is to blame for the peripheral tingling as well. simple PO2 and PCO2 respiration mesurements can rule out this scenario of the lungs being the cause. Thats my best hypothesis. Good luck with everything.
    Croatiamedstudent 32 Replies
    • December 6, 2009
    • 07:36 PM
    • 0
    Flag this Response
  • Thanks for the replies! I will certainly check out the lung/oxygen thing as well.If there are any other suggestions let me know. =)- Kuji
    Anonymous 42,789 Replies
    • December 6, 2009
    • 08:49 PM
    • 0
    Flag this Response
  • I have very similar problems to you, I am 19 years old with a history of SVT arrhythmia. I had an ablation back in 2009. but now having fits of sinus tachycardia as well as inappropriate sinus tachycardia. I also have bad anxiety attacks, which can elevate your heart rate. Did the doctor mention dysautonomia to you? Or POTS?
    Anonymous 1 Replies
    • December 11, 2014
    • 03:31 AM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?